Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Austin/San Antonio, TX

June 9, 2017Blanco County, Hays County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 9, 2017, 7:20 PM CDT for Blanco County, Hays County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2017, 7:20 PM CDT (00:20 UTC)
Expired
Jun 9, 2017, 8:00 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blanco County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 54 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:30 PM CDTHAIL 1.751 Wnw Dripping Springs, TXGOLF BALL SIZE HAIL BEING REPORTED FROM GAS STATION.
Jun 9, 8:06 PM CDTHAIL 13 Nnw Woodcreek, TXREPORT OF QUARTER SIZE HAIL ON MT SHARP RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS54 KEWX 100020
SVREWX
TXC031-209-100100-
/O.NEW.KEWX.SV.W.0174.170610T0020Z-170610T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
720 PM CDT FRI JUN 9 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hays County in south central Texas...
  East central Blanco County in south central Texas...

* Until 800 PM CDT

* At 720 PM CDT, a severe thunderstorm was located over Henly, or
  near Dripping Springs, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dripping Springs, Henly, Payton, Driftwood and Mount Gainor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3020 9795 3004 9806 3014 9840 3035 9816
TIME...MOT...LOC 0020Z 121DEG 7KT 3019 9818 

HAIL...1.00IN
WIND...60MPH
 
$$

MO
2 follow-up statements
440 
WWUS54 KEWX 100027
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
727 PM CDT FRI JUN 9 2017

TXC031-209-100100-
/O.CON.KEWX.SV.W.0174.000000T0000Z-170610T0100Z/
Hays TX-Blanco TX-
727 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN HAYS AND EAST CENTRAL BLANCO COUNTIES...

At 727 PM CDT, a severe thunderstorm was located over Dripping
Springs, and is nearly stationary.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dripping Springs, Henly, Payton, Driftwood and Mount Gainor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3020 9795 3004 9806 3014 9840 3035 9816
TIME...MOT...LOC 0027Z 050DEG 4KT 3019 9813 

HAIL...1.75IN
WIND...60MPH
 
$$

MO
233 
WWUS54 KEWX 100050
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
750 PM CDT FRI JUN 9 2017

TXC031-209-100100-
/O.CON.KEWX.SV.W.0174.000000T0000Z-170610T0100Z/
Hays TX-Blanco TX-
750 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN HAYS AND CENTRAL BLANCO COUNTIES...

At 749 PM CDT, a severe thunderstorm was located near Dripping
Springs, moving southwest at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dripping Springs, Henly, Payton, Driftwood and Mount Gainor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3020 9795 3004 9806 3014 9840 3026 9820
TIME...MOT...LOC 0049Z 024DEG 8KT 3014 9815 

HAIL...1.50IN
WIND...60MPH
 
$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:50 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 9, 6:50 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
650 PM CDT Fri Jun 9 2017

.AVIATION... /00Z TAFs/
There is an isolated severe threat mainly west of AUS, and a few
showers and thunderstorms have a chance to produce lightning and
gusty winds in the AUS vcnty through around 03Z. Afterwards, a
benign forecast is expected with most of the rapid refresh models
keeping the convection just outside the San Antonio metro area.
Overnight skies should be partly cloudy for the most part but pockets
of mvfr cigs are expected to form over the I-35 terminals toward
daybreak. CIRA SIMWRF fog product has the clouds forming first at
SAT/SSF, so the forecast will continue to show a slight delay before
cigs form over AUS.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT Fri Jun 9 2017/

SHORT TERM (Tonight through Saturday)...

Main forecast concern through the next 6-12 hours will center around
scattered storm chances for portions of the Hill Country and I-35
corridor. Rain chances have been increased during the 5pm to 11pm
time-frame to 40% these areas. A storm or two may become strong with
very localized wind gusts of 30-40 mph and small hail. This risk is
low and coverage is not expected to be large across the region.
Please see below for more details.

Water vapor and RAP analysis depict a positively tilted trough
shifting across NE Texas. The base of the trough will brush across
south-central Texas through the afternoon and early evening and
coincide with maximum instability near 2500 J/Kg. A weak capping
inversion remains in place per aircraft soundings out of KAUS and
KSAT but it should weaken just enough to allow for some isolated to
scattered showers and thunderstorms to develop. Such convective
development has already shown some signals of occurring north of the
region near a small MCV apparent on visible satellite. Hi-res model
trends continue to point towards the development of these showers and
storms across the east Hill Country and northern I-35 corridor. With
DCAPE near 800 J/Kg and weak upper level divergence, a storm may
become strong with small hail and gusty winds. These storms should
not have great overall coverage and remained confined to the I-35
corridor region through the late afternoon and evening. Expect what
storms do develop to weaken by midnight.

Saturday will be a quieter day as the trough actually closes off over
the Texas coast but the region will be on the drier northern flow,
negative vorticity advection area, with slightly lower PWATs. There
could be some limited sea-breeze activity along the Texas coast but
it unlikely to make into the coastal plains and have gone with a dry
forecast with near normal temperatures.

LONG TERM (Sunday through Friday)...

Seasonal pattern of sea-breeze activity will be the main set-up
through late weekend and through much of next week. Coastal plains
will have a 20-30% chance of rain and general thunderstorms each
afternoon with some of this making into the I-35 corridor late into
the afternoons each day. Areas west of I-35 will remain hot and dry
with heat indices reaching into the low 100s.

A weak sub-tropical atlantic H5 ridge and weak H85-H7 inverted
trough along the south Texas coast will aid in moist SE flow through
the week. Daily sea-breeze activity is expected with little to no
expected activity west of I-35. This pattern will persist through
much of next week. Areas will warm into the low to mid 90s each day
with some pockets of upper 90s along the Rio Grande. Heat index
values will increase to 100-105F and precautions should be used
during this heat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  91  72  92  73 /  40  -   -   10  -
Austin Bergstrom Intl Airport  68  90  71  91  72 /  40  -   -   10  -
New Braunfels Muni Airport     69  90  70  92  72 /  20  -   -   10  -
Burnet Muni Airport            68  89  69  89  70 /  40  -   -   10   0
Del Rio Intl Airport           73  96  73  96  73 /  -   -   -    0   0
Georgetown Muni Airport        69  90  71  90  72 /  40  -   -   10  -
Hondo Muni Airport             71  93  71  93  72 /  10  -   -   -    0
San Marcos Muni Airport        69  91  71  91  72 /  30  -   -   10  -
La Grange - Fayette Regional   69  90  72  91  73 /  20  -   -   20  10
San Antonio Intl Airport       71  91  72  93  73 /  20  -   -   10   0
Stinson Muni Airport           71  92  73  93  73 /  20  -   -   10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...YB
Hazardous weather outlook, Jun 9, 5:55 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
555 PM CDT Fri Jun 9 2017

TXZ171>173-183>194-202>209-217>225-228-102300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
555 PM CDT Fri Jun 9 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.
Isolated strong to severe storms will be possible through 9 PM
across portions of the eastern Hill Country and Central Texas.
These storms could continue penny to quarter sized hail and wind
gusts up to 60 mph. In addition, isolated heavy downpours could
result in some very localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 9, 5:52 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
552 PM CDT FRI JUN 9 2017

TXZ188-092330-
Gillespie TX-
552 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE COUNTY
UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilda, or 12 miles south of Mason, moving south at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Doss and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9909 3038 9902 3031 9930 3047 9930
      3050 9931
TIME...MOT...LOC 2252Z 341DEG 11KT 3057 9926

MO
Special weather statement, Jun 9, 6:52 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 PM CDT FRI JUN 9 2017

TXZ172-190-192-100030-
Blanco TX-Burnet TX-Travis TX-
652 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAVIS...
NORTHEASTERN BLANCO AND SOUTHWESTERN BURNET COUNTIES UNTIL 730 PM
CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spicewood, or near Marble Falls. This storm was drifting slowly to
the southwest.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marble Falls, Round Mountain, Horseshoe Bay, Meadowlakes, Spicewood,
Cypress Mill, Smithwick and Cottonwood Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3061 9804 3031 9810 3036 9817 3033 9818
      3043 9850 3050 9840 3049 9835 3054 9835
      3064 9821
TIME...MOT...LOC 2352Z 050DEG 4KT 3053 9822

RUNYEN
Local storm report, Jun 9, 7:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 SE MARBLE FALLS       30.54N 98.23W
06/09/2017  E0.25 INCH       BURNET             TX   TRAINED SPOTTER

            CALLER REPORTS OF PEA-SIZED HAIL.

&&

YB
Special weather statement, Jun 9, 7:09 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
709 PM CDT FRI JUN 9 2017

TXZ190>192-100100-
Blanco TX-Hays TX-Travis TX-
709 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...WEST CENTRAL
TRAVIS AND EAST CENTRAL BLANCO COUNTIES UNTIL 800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dripping Springs. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dripping Springs, Bear Creek, Henly, Driftwood and Mount Gainor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3020 9792 3007 9809 3020 9832 3040 9811
TIME...MOT...LOC 0009Z 132DEG 4KT 3022 9813

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:09 PM CDTSpecial Weather StatementEWXHays51 min
Jun 9, 7:25 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet2 hr
Jun 9, 7:41 PM CDTAreal Flood AdvisoryEWXHays2 hr
Jun 9, 7:43 PM CDTSpecial Weather StatementEWXKimble47 min
Jun 9, 7:58 PM CDTSevere Thunderstorm WarningEWXHays47 min
Jun 9, 8:02 PM CDTSevere Thunderstorm WarningEWXBlanco43 min
Jun 9, 8:32 PM CDTSpecial Weather StatementEWXComal43 min
Jun 9, 8:45 PM CDTSpecial Weather StatementEWXBlanco45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.